Seven cases of fatal aconite poisoning: forensic experience in China.
ABSTRACT This paper presents seven fatal cases of aconite poisoning encountered in the Tongji Center for Medicolegal Expertise in Hubei (TCMEH), China, from 1999 to 2008 retrospectively. In six of the cases, deaths occurred after drinking homemade medicated liquor containing aconite, and in one case death was due to ingestion of traditional Chinese medication containing aconite. Forensic autopsy and pathological examinations ruled out the presence of physical trauma or life-threatening diseases. Diagnosis of aconite poisoning was made after postmortem toxicological analysis. Animal experiment was performed in one case demonstrating that the medicated liquor could cause death rapidly. We present the autopsy and histopathological findings, toxicological analysis, and results of animal experiment done on samples from those seven cases. As an important herbal Chinese medicine, Aconitum species deserve special attention, especially because it contains poisonous alkaloids.
- SourceAvailable from: PubMed Central[Show abstract] [Hide abstract]
ABSTRACT: The use of herbal medicinal products and supplements has increased tremendously over the past three decades with not less than 80% of people worldwide relying on them for some part of primary healthcare. Although therapies involving these agents have shown promising potential with the efficacy of a good number of herbal products clearly established, many of them remain untested and their use are either poorly monitored or not even monitored at all. The consequence of this is an inadequate knowledge of their mode of action, potential adverse reactions, contraindications, and interactions with existing orthodox pharmaceuticals and functional foods to promote both safe and rational use of these agents. Since safety continues to be a major issue with the use of herbal remedies, it becomes imperative, therefore, that relevant regulatory authorities put in place appropriate measures to protect public health by ensuring that all herbal medicines are safe and of suitable quality. This review discusses toxicity-related issues and major safety concerns arising from the use of herbal medicinal products and also highlights some important challenges associated with effective monitoring of their safety.Frontiers in Pharmacology 01/2014; 4:177.
- [Show abstract] [Hide abstract]
ABSTRACT: Sini Tang (SNT, ) is a traditional Chinese herbal formulation consisting of three different herbs: Aconitum carmichaelii (Fuzi, ), Zingiber officinale (Ganjiang, ), and Glycyrrhiza uralensis (Gancao, ). For this study, we modified this mixture by adding the bark of Cinnamomum cassia (Rougui, ). A. carmichaelii contains aconitine and its derivatives, all of which are highly toxic alkaloids. These compounds are commonly detoxified with pyrolytic and hydrolytic pretreatments, such as Heishunpian (), which requires repeated soaking in salt water, boiling until the roots turn black, and drying in the oven. We now demonstrate that G. uralensis, which is often used in Traditional Chinese Medicine for detoxification, reduces the concentration of free aconitine in decoctions by forming a complex between liquiritin and aconitine. Aqueous extracts of SNT, each individual herb or herbal mixture, and methanolic extracts of individual herbs were tested for free aconitine by HPLC coupled with a diode array detector. A detected complex was investigated by NMR and UV/Vis spectroscopy. The continuous variations method and (1)H-NMR titrations provided the complex stoichiometry and binding constant. A 2D-ROESY experiment was performed to obtain the structural details of the formed complex. A fast and simple HPLC method was developed to determine the amounts of aconitine and its derivatives found in herbal extracts. The Heishunpian pretreatment led to nearly complete pyrolysis and hydrolysis of the toxic compounds. However, in some batches, considerable amounts of aconitine remained. The addition of G. uralensis to A. carmichaelii, or liquiritin to free aconitine, led to a complexation with aconitine. The complex possessed a 1:1 stoichiometry and a binding constant of ca. 3000 to 4000L/mol in mixtures of aqueous methanol. A new HPLC based method allows the concentration of toxic aconitine and other diester diterpene alkaloids in herbal extracts to be rapidly determined. This method provides a starting point for the development of routine quality control procedures. The complexation of free aconitine by adding an excess of G. uralensis or free liquiritin to SNT formulations will make these formulations safer.Journal of ethnopharmacology 07/2013; · 2.32 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Aconitine (AC) is a highly toxic alkaloid from bioactive plants of the genus Aconitum, some of which have been widely used as medicinal herbs for thousands of years. In this study, we systematically evaluated the potential role of P-glycoprotein (P-gp) in the mechanisms underlying the low and variable bioavailability of oral AC. First, the bidirectional transport of AC across Caco-2 and MDCKII-MDR1 cells was investigated. The efflux of AC across monolayers of these two cell lines was greater than its influx. Additionally, the P-gp inhibitors, verapamil and cyclosporin A, significantly decreased the efflux of AC. An in situ intestinal perfusion study in rats showed that verapamil co-perfusion caused a significant increase in the intestinal permeability of AC, from 0.22×10(-5) to 2.85×10(-5)cm/s. Then, the pharmacokinetic profile of orally administered AC with or without pre-treatment with verapamil was determined in rats. With pre-treatment of verapamil, the maximum plasma concentration (Cmax) of AC increased sharply, from 39.43 to 1490.7ng/ml. Accordingly, a 6.7-fold increase in the area under the plasma concentration-time curve (AUC0-12h) of AC was observed when co-administered with verapamil. In silico docking analyses suggested that AC and verapamil possess similar P-gp recognition mechanisms. This work demonstrated that P-gp is involved in limiting the intestinal absorption of AC and attenuating its toxicity to humans. Our data indicate that potential P-gp-mediated drug-drug interactions should be considered carefully in the clinical application of aconite and formulations containing AC.Toxicology and Applied Pharmacology 10/2013; · 3.98 Impact Factor